Boundary clustered layers near the higher critical exponents. (English) Zbl 1288.35240

In this paper, the authors consider the following supercritical problem \[ \begin{cases} -\Delta u = |u|^{p-2}u & \text{in} \;\Omega \\ u=0 & \text{on} \;\partial \Omega \end{cases}\tag{1} \] with \(\Omega\) a bounded smooth domain in \(\mathbb{R}^n\) and \(2<p<2_{N,k}^*\). Here \(2_{N,k}^*={2(N-k)\over N-k-2}\) is the critical exponent for the Sobolev embedding of \(H^1(\mathbb{R}^{N-k})\) in \(L^q(\mathbb{R}^{N-k})\), \(1\leq k\leq N-3\).
The main results of the paper consist of providing affirmative answers to the following two questions proposed in the paper [M. del Pino et al., J. Eur. Math. Soc. (JEMS) 12, No. 6, 1553–1605 (2010; Zbl 1204.35090)]:
1. Are there domains \(\Omega\) in which equation (1) has a positive solution for each \(p\) with the property that these solutions concentrate along a \(k\)-dimensional submanifold of the boundary \(\partial\Omega\) as \(p\rightarrow 2_{N,k}^*\)?
2. Are there domains \(\Omega\) in which equation (1) has a sign changing solution for each \(p\) with the property that these solutions concentrate along a \(k\)-dimensional submanifold of the boundary \(\partial\Omega\) as \(p\rightarrow 2_{N,k}^*\)?


35J60 Nonlinear elliptic equations
35J20 Variational methods for second-order elliptic equations
35B33 Critical exponents in context of PDEs
35B09 Positive solutions to PDEs


Zbl 1204.35090
Full Text: DOI arXiv


[1] Bahri, A.; Coron, J. M., On a nonlinear elliptic equation involving the critical Sobolev exponent: the effect of the topology of the domain, Comm. Pure Appl. Math., 41, 3, 253-294, (1988), MR 89c:35053 · Zbl 0649.35033
[2] Bahri, A.; Li, Y.; Rey, O., On a variational problem with lack of compactness: the topological effect of the critical points at infinity, Calc. Var. Partial Differential Equations, 3, 1, 67-93, (1995), MR 1384837 (98c:35049) · Zbl 0814.35032
[3] Bartsch, T.; Micheletti, A. M.; Pistoia, A., On the existence and the profile of nodal solutions of elliptic equations involving critical growth, Calc. Var. Partial Differential Equations, 26, 3, 265-282, (2006), MR 2232205 (2007b:35102) · Zbl 1104.35009
[4] Bartsch, T.; Pistoia, A.; Weth, T., N-vortex equilibria for ideal fluids in bounded planar domains and new nodal solutions of the sinh-Poisson and the Lane-Emden-Fowler equations, Comm. Math. Phys., 297, 3, 653-686, (2010), MR 2653899 (2011g:35304) · Zbl 1195.35250
[5] Ben Ayed, M.; El Mehdi, K.; Rey, O.; Grossi, M., A nonexistence result of single peaked solutions to a supercritical nonlinear problem, Commun. Contemp. Math., 5, 2, 179-195, (2003), MR 1966257 (2004k:35140) · Zbl 1066.35035
[6] M. Clapp, J. Faya, Multiple solutions to the Bahri-Coron problem in some domains with nontrivial topology, Proc. Amer. Math. Soc. (2012), in press. · Zbl 1279.35049
[7] M. Clapp, J. Faya, A. Pistoia, Nonexistence and multiplicity of solutions to elliptic problems with supercritical exponents, Calc. Var. Partial Differential Equations (2012), http://dx.doi.org/10.1007/s00526-012-0564-6, in press.
[8] Clapp, M.; Pacella, F., Multiple solutions to the pure critical exponent problem in domains with a hole of arbitrary size, Math. Z., 259, 3, 575-589, (2008), MR 2395127 (2009f:35076) · Zbl 1143.35052
[9] del Pino, M.; Felmer, P.; Musso, M., Multi-bubble solutions for slightly super-critical elliptic problems in domains with symmetries, Bull. Lond. Math. Soc., 35, 4, 513-521, (2003), MR 1979006 (2004c:35136) · Zbl 1109.35334
[10] del Pino, M.; Musso, M.; Pacard, F., Bubbling along boundary geodesics near the second critical exponent, J. Eur. Math. Soc. (JEMS), 12, 6, 1553-1605, (2010), MR 2734352 (2012a:35115) · Zbl 1204.35090
[11] Ge, Y.; Musso, M.; Pistoia, A., Sign changing tower of bubbles for an elliptic problem at the critical exponent in pierced non-symmetric domains, Comm. Partial Differential Equations, 35, 8, 1419-1457, (2010), MR 2754050 (2011k:35070) · Zbl 1205.35096
[12] Gilbarg, D.; Trudinger, N. S., Elliptic partial differential equations of second order, Grundlehren Math. Wiss., vol. 224, (1983), Springer-Verlag Berlin, MR 737190 (86c:35035) · Zbl 0562.35001
[13] Kazdan, J. L.; Warner, F. W., Remarks on some quasilinear elliptic equations, Comm. Pure Appl. Math., 28, 5, 567-597, (1975), MR 0477445 (57 #16972) · Zbl 0325.35038
[14] Lieb, E. H.; Loss, M., Analysis, Grad. Stud. Math., vol. 14, (2001), American Mathematical Society Providence, RI, MR 1817225 (2001i:00001) · Zbl 0966.26002
[15] Musso, M.; Pistoia, A., Multispike solutions for a nonlinear elliptic problem involving the critical Sobolev exponent, Indiana Univ. Math. J., 51, 3, 541-579, (2002), MR 1911045 (2003g:35079) · Zbl 1074.35037
[16] Musso, M.; Pistoia, A., Sign changing solutions to a nonlinear elliptic problem involving the critical Sobolev exponent in pierced domains, J. Math. Pures Appl. (9), 86, 6, 510-528, (2006), MR 2281450 (2008f:35130) · Zbl 1215.35070
[17] Musso, M.; Pistoia, A., Tower of bubbles for almost critical problems in general domains, J. Math. Pures Appl. (9), 93, 1, 1-40, (2010), MR 2579374 (2011c:35194) · Zbl 1183.35143
[18] Passaseo, D., Nonexistence results for elliptic problems with supercritical nonlinearity in nontrivial domains, J. Funct. Anal., 114, 1, 97-105, (1993), MR 1220984 (94m:35118) · Zbl 0793.35039
[19] Passaseo, D., New nonexistence results for elliptic equations with supercritical nonlinearity, Differential Integral Equations, 8, 3, 577-586, (1995), MR 1306576 (95j:35086) · Zbl 0821.35056
[20] Pistoia, A.; Rey, O., Multiplicity of solutions to the supercritical bahri-coronʼs problem in pierced domains, Adv. Differential Equations, 11, 6, 647-666, (2006), MR 2238023 (2007f:35102) · Zbl 1166.35333
[21] Pistoia, A.; Weth, T., Sign changing bubble tower solutions in a slightly subcritical semilinear Dirichlet problem, Ann. Inst. H. Poincaré Anal. Non Linéaire, 24, 2, 325-340, (2007), MR 2310698 (2008c:35082) · Zbl 1166.35018
[22] Pohožaev, S. I., On the eigenfunctions of the equation \(\operatorname{\Delta} u + \lambda f(u) = 0\), Dokl. Akad. Nauk SSSR, 165, 36-39, (1965), MR 0192184 (33 #411)
[23] Rey, O., The role of the greenʼs function in a nonlinear elliptic equation involving the critical Sobolev exponent, J. Funct. Anal., 89, 1, 1-52, (1990), MR 1040954 (91b:35012) · Zbl 0786.35059
[24] Rey, O., Blow-up points of solutions to elliptic equations with limiting nonlinearity, Differential Integral Equations, 4, 6, 1155-1167, (1991), MR 1133750 (92i:35056) · Zbl 0830.35043
[25] Wei, J.; Yan, S., Infinitely many positive solutions for an elliptic problem with critical or supercritical growth, J. Math. Pures Appl. (9), 96, 4, 307-333, (2011), MR 2832637 · Zbl 1253.31008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.